Alert archive / Alabama / Flash Flood Warnings in 2018

Flash Flood Warning 30, NWS Birmingham, AL

July 15, 2018Jefferson County, Shelby County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 15, 2018, 7:33 PM CDT for Jefferson County, Shelby County, Alabama. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2018, 7:33 PM CDT (00:33 UTC)
Expired
Jul 15, 2018, 9:30 PM CDT
In force
117 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, AL, Shelby County, AL

The radar

The Birmingham radar (KBMX), 24 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.6 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1233 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1233 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

610 
WGUS54 KBMX 160033
FFWBMX
ALC073-117-160230-
/O.NEW.KBMX.FF.W.0030.180716T0033Z-180716T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
733 PM CDT SUN JUL 15 2018

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  West central Shelby County in central Alabama...
  South central Jefferson County in central Alabama...

* Until 930 PM CDT.

* At 733 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Bessemer, Promenade Tannehill, Bent Brook Golf Club and Bessemer
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3340 8693 3333 8688 3321 8692 3319 8699
      3327 8704 3334 8699 3340 8699

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 7:07 PM CDT, 26 minutes earlier.

Area forecast discussion, Jul 15, 7:07 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
707 PM CDT Sun Jul 15 2018

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...

Precipitable water values at 2 inches or more across much of
Central Alabama, but there is a gradient in the moisture from west
to east. There is an axis of higher microburst potential and hail
potential from near Lee County, to Jefferson County, to Marion
County. This axis also coincides with SBCAPE maximum near 4000.
Numerous outflow boundaries of varying extent are converging into
this zone from all directions. Therefore, increased rain chances
for all of western areas and near this axis the remainder of the
afternoon hours and into the first couple of hours this evening.

850-300 winds are very weak over the area, therefore storm
movement is nearly stationary. The storms are propagating due to
the numerous boundaries and will tend to move eastward or
southward with time, but some variations certainly expected. The
strongest storms will be capable of producing wind gusts up to 45
mph and rainfall of 1 to 3 inches in a short period of time.
Coverage will diminish with the lose of daytime heating through
the evening hours.

75

Previous short-term discussion:Through Tonight.

Scattered showers and storms will continue to increase in coverage
this afternoon and early evening. Current radar trends show most
of that activity will be across the west and south. Although, with
colliding boundaries, storms are possible anywhere. Slow storm
motions and PWs around 2 inches create the potential for ponding
and urban flooding. Frequent lightning and a few strong wind gusts
are also possible.

Coverage will diminish with sunset, but at least an isolated
chance of a storm will remain overnight. Looking very similar to
last night, with a messy sky and localized fog possible. Lows will
be in the low to mid 70s.

14

.LONG TERM...
Monday through Saturday.

Northwest flow will develop aloft on Monday while low-level flow
becomes more cyclonic. This will occur as a deep trough moves
through eastern Canada and the Great Lakes and ridging begins to
build over the western CONUS. A cold front will begin to move into
the Mid-South/Ohio Valley regions. High PWATs around 2 to 2.2
inches will remain in place especially across the southern
counties, with another pre-frontal axis of high PWATs sinking down
into the northwest counties during the late afternoon. Expect
another day of hot and humid conditions with heat index values
climbing to around 105 by midday, before high coverage of
showers/storms causes some relief in the afternoon. Locally heavy
rainfall/localized flooding will remain possible. Best coverage
may end up being in the northwest counties where clusters of pre-
frontal storms may move in from the northwest. This is also where
the best chance of some stronger storms with gusty winds will be
given an axis of relatively dry air aloft between the two moisture
axes, but mid-level lapse rates and shear will remain very weak.
Still some signals of a possible MCS or two developing Monday
night or at least a few clusters of storms. With timing in the
models ranging from early evening to after midnight, will keep
likely PoPs in across the north all night long.

Outflow boundaries from Monday night's convection will likely play
a role on Tuesday's forecast. Highest confidence in widespread
rain chances will be across the southern counties near an upper
shear axis. It's possible that outflow could stabilize the
northern counties, but the main front/theta-e gradient/PWAT
gradient will remain north of the area even as the surface
trough/wind shift gradient moves through. These factors will
hopefully keep heat index values below 105. Locally heavy
rainfall/localized flooding remains a threat.

PoP/dew point forecast for Wednesday/Thursday will hinge on
exactly where the front stalls out. Models continue to vary from
run to run and between each other. Highest confidence in rain
chances will be across the south on Wednesday and southeast on
Thursday. A wave of low pressure also looks to develop along the
front by Thursday and move up the East Coast, while a shortwave
begins to approach from the northwest.

Upper-level pattern will continue to amplify Friday through the
weekend as ridging strengthens near the Four Corners and an
anomalous upper low moves into the Great Lakes/Ohio Valley
region. This will result in the potential for MCSs/organized
storms. Will need to monitor the potential for severe storms given
forecast mid-level lapse rates/bulk shear values, but confidence
is low this far out.

32/Davis

&&

.AVIATION...
00Z TAF Discussion.

Leaned heavily toward persistence with this issuance. There are
numerous boundaries, copious moisture content, and instability
that will allow storm development to continue for a few hours into
the evening. The slow movement will produce very heavy rain and
some wind gust 20 to 30 kts possible.

The storms lose coverage gradually through 3-4z. Then the
leftover convective blowoff cloudiness will gradually diminish.
If these clouds can go away enough, expect MVFR/IFR clouds and
ceilings at several locations around sunrise. Monday will be
another day where numerous showers and thunderstorms redevelop.
The timing will be dependent upon the cloud cover decrease in the
morning and how fast it heats up.

75

&&

.FIRE WEATHER...

Above normal coverage of mainly afternoon and early evening
showers and thunderstorms is expected through at least Tuesday as
a weak front moves towards the area. Localized fog will be
possible each morning where rainfall occurs during the previous
afternoon and evening. There are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  90  71  90  70 /  60  70  60  60  40
Anniston    72  89  72  89  71 /  50  60  60  70  50
Birmingham  74  91  74  90  73 /  60  60  60  70  50
Tuscaloosa  74  94  75  92  74 /  30  60  60  80  40
Calera      73  89  72  89  72 /  60  60  60  80  50
Auburn      73  88  72  87  72 /  30  60  50  80  60
Montgomery  74  92  74  91  74 /  60  60  50  80  60
Troy        73  90  74  89  74 /  50  60  50  80  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 15, 4:16 AM CDT, 15 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
416 AM CDT Sun Jul 15 2018

ALZ011>015-017>050-161230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
416 AM CDT Sun Jul 15 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Heat indices will be near 105 degrees in western portions of Central
Alabama today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat indices will be near 105 degrees again on Monday, mainly in
western and southern portions of Central Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not expected
at this time.

In the hours before

Special weather statement, Jul 15, 2:06 PM CDT, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Birmingham AL
206 PM CDT SUN JUL 15 2018

ALZ011-151930-
Marion AL-
206 PM CDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION COUNTY UNTIL
230 PM CDT...

At 206 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Red Bay, moving south at 25 mph.

Winds of 30 to 40 mph will be possible with this storm.

Locations impacted include...
Hamilton, Weston, Pigeye, Shottsville, Rankin Fite Airport and Bexar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3432 8817 3431 8791 3409 8792 3410 8820
TIME...MOT...LOC 1906Z 358DEG 22KT 3435 8808

89^GSatterwhite
Special weather statement, Jul 15, 3:24 PM CDT, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Birmingham AL
324 PM CDT SUN JUL 15 2018

ALZ011-012-152100-
Marion AL-Lamar AL-
324 PM CDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARION AND NORTH
CENTRAL LAMAR COUNTIES UNTIL 400 PM CDT...

At 324 PM CDT, Doppler radar was tracking a strong thunderstorm near
Detroit, or 12 miles west of Hamilton, moving southeast at 15 mph.

Winds of 30 to 40 mph will be possible with this storm.

Locations impacted include...
Detroit, Byrd and Henson Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3401 8821 3417 8819 3418 8818 3405 8799
      3394 8817 3400 8822
TIME...MOT...LOC 2024Z 326DEG 11KT 3410 8819

89^GSatterwhite
Special weather statement, Jul 15, 5:10 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
510 PM CDT SUN JUL 15 2018

ALZ013-015-152245-
Fayette AL-Walker AL-
510 PM CDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALKER AND EAST
CENTRAL FAYETTE COUNTIES UNTIL 545 PM CDT...

At 510 PM CDT, Doppler radar was tracking a strong thunderstorm over
Berry, or 12 miles east of Fayette, moving east at 15 mph.

Winds of 30 to 40 mph will be possible with this storm.

Locations impacted include...
Berry, Bankston, Boley Springs, Corona, Townley and West Corona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3362 8772 3378 8772 3384 8743 3361 8742
TIME...MOT...LOC 2210Z 262DEG 12KT 3371 8762

89^GSatterwhite
Special weather statement, Jul 15, 5:21 PM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
521 PM CDT SUN JUL 15 2018

ALZ015-152245-
Walker AL-
521 PM CDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALKER COUNTY UNTIL 545
PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oakman, or 11 miles south of Carbon Hill, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Jasper, Cordova, Parrish, Oakman, Gorgas Steam Plant, Gorgas,
Goodsprings, The Wye and Townley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3361 8742 3384 8743 3386 8720 3362 8715
TIME...MOT...LOC 2221Z 262DEG 12KT 3373 8749

89^GSatterwhite
Special weather statement, Jul 15, 6:22 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Birmingham AL
622 PM CDT SUN JUL 15 2018

ALZ024-160000-
Jefferson AL-
622 PM CDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
700 PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sylvan Springs, or near Hueytown, moving southeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Southwestern Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood,
Hueytown, Fairfield, Pleasant Grove, Midfield, Adamsville, Brighton,
Lipscomb, Graysville, Sylvan Springs, Mulga, Maytown, West Jefferson,
Birmingham Fairgounds, Edgewater and Ensley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3342 8678 3333 8706 3362 8714 3363 8712
      3363 8710 3366 8707 3366 8706 3367 8705
      3368 8702
TIME...MOT...LOC 2322Z 336DEG 18KT 3353 8703

89^GSatterwhite
Local storm report, Jul 15, 7:06 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
706 PM CDT SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HEAVY RAIN       GRAYSVILLE              33.62N 86.97W
07/15/2018  U0.00 INCH       JEFFERSON          AL   PUBLIC

            SOCIAL MEDIA VIDEO SHOWED STANDING WATER
            STARTING TO ENCROACH ON A HOUSE IN
            GRAYSVILLE, DUE TO HEAVY RAIN FROM A
            THUNDERSTORM.

&&

JW

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:00 PM CDTAreal Flood AdvisoryBMXBibb, Jefferson, Shelby2 hr
Jul 15, 7:14 PM CDTAreal Flood AdvisoryBMXAutauga, Dallas, Elmore, Lowndes, Macon, Montgomery3 hr
Jul 15, 7:40 PM CDTAreal Flood AdvisoryBMXShelby2 hr
Jul 15, 8:01 PM CDTSpecial Weather StatementBMXMacon29 min
Jul 15, 9:04 PM CDTAreal Flood AdvisoryBMXChilton, Coosa116 min
Jul 16, 2:49 AM CDTHeat AdvisoryBMXBibb, Dallas, Greene, Hale, Marengo, Perry and 3 more7 hr
Jul 16, 6:29 AM CDTAreal Flood AdvisoryBMXGreene, Hale2 hr
Jul 16, 8:30 AM CDTAreal Flood AdvisoryBMXGreene, Hale, Marengo, Sumter2 hr
Jul 16, 10:24 AM CDTAreal Flood AdvisoryBMXBibb, Jefferson, Tuscaloosa2 hr
Jul 16, 11:50 AM CDTFlash Flood WarningBMXJefferson115 min

Nearby

Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.